Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 8, NWS Salt Lake City, UT

July 15, 2007Iron County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 15, 2007, 9:21 PM MDT for Iron County, Utah. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2007, 9:21 PM MDT (03:21 UTC)
Expired
Jul 15, 2007, 9:45 PM MDT
In force
24 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Iron County, UT

The radar

The Cedar City radar (KICX), 24 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.4 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3529 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 160322
SVRSLC
UTC021-160345-
/O.NEW.KSLC.SV.W.0008.070716T0321Z-070716T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
921 PM MDT SUN JUL 15 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IRON COUNTY IN UTAH...
  THIS INCLUDES THE COMMUNITY OF CEDAR CITY...

* UNTIL 945 PM MDT

* AT 915 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CEDAR CITY...AND MOVING    
  NORTH AT 10 MPH. THIS WILL AFFECT INTERSTATE 15.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL IRON COUNTY AT 940 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3764 11317 3762 11299 3780 11297 3782 11314

$$

TARDY
1 follow-up statement
000 
WWUS55 KSLC 160346
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
946 PM MDT SUN JUL 15 2007

UTC021-160356-
/O.EXP.KSLC.SV.W.0008.000000T0000Z-070716T0345Z/
IRON UT-
946 PM MDT SUN JUL 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL IRON COUNTY EXPIRED AT
945 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE. GUSTY WIND TO 40 MPH WILL CONTINUE IN 
CEDAR CITY THROUGH 10 PM.

LAT...LON 3764 11317 3762 11299 3780 11297 3782 11314

$$

TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:50 PM MDT, 31 minutes earlier.

Area forecast discussion, Jul 15, 8:50 PM MDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
850 PM MDT SUN JUL 15 2007

.SYNOPSIS...HIGH PRESSURE ALOFT OVER UTAH WILL SLOWLY SHIFT EAST
THROUGH THE EARLY PART OF THE WEEK. MOISTURE WILL CONTINUE TO
INCREASE OVER THE AREA MONDAY AND TUESDAY BEFORE DRIER AIR PUSHES
INTO WESTERN UTAH ON WEDNESDAY.

&&

.DISCUSSION...UPPER RIDGE HAS SHIFTED ITS CENTER OVER EASTERN
UTAH. LESS CONVECTION FOR EAST CENTRAL UTAH TODAY BUT THUNDERSTORMS
THAT DID FORM PRODUCED GUSTY WINDS FOR THE 3RD STRAIGHT DAY
AT PRICE. HIGHER PRECIPITABLE WATER SURGE ADVERTISED WELL
BY MODELS HAS SPREAD JUST BEHIND THE RIDGE AXIS AND COVERS
WESTERN UTAH WITH 0.75 TO 1.00 INCH VALUES. CONVECTION INCREASED
ACROSS THE NEVADA BORDER EARLIER TODAY AND ACROSS SOUTHERN UTAH
FROM KANAB TO ZION PARK AND CEDAR CITY. ISOLATED CELLS CONTINUE
IN SOUTHWEST UTAH THIS HOUR AND LOCALLY HEAVY RAIN OCCURRED
SOUTHEAST OF ZION PARK...AND BRIEFLY OVER THE PARK. ACROSS
WEST CENTRAL UTAH AND THE SOUTHERN WASATCH FRONT AND SALT FLATS
ISOLATED THUNDERSTORMS CONTINUE THIS HOUR WITH ABUNDANT MID LEVEL
CLOUDS IN THE LEADING MOISTURE SURGE. FOR THE SALT LAKE AND TOOELE
VALLEYS A LAKE BREEZE MOVED THROUGH AT 3 PM AND TEMPERATURE PEAKED
AT 105F AT 5 PM. A BROKEN LINE OF WEAK THUNDERSTORMS FORMED 5 TO 7
PM ACROSS THE SALT LAKE VALLEY WITH ONLY LIGHT RAIN BUT A FEW CLOUD
TO GROUND LIGHTNING STRIKES AND ERRATIC WIND GUSTS OF 35-45 MPH.
CELL OVER THE LAKE PRODUCED A VIVID OUTFLOW AND GUSTS 65 MPH AT HAT
ISLAND. 00Z NAM-WRF DEPICTS A VORT MAX RIGHT OVER THE GSL AND
ANOTHER NEAR WENDOVER. THIS CONSISTENT WITH WATER VAPOR. MORE
NOTABLE SHORT WAVE LOBE IS MOVING INTO CENTRAL NEVADA
AND WILL CONTINUE TO AFFECT NORTHWEST UTAH THIS EVENING WITH WEAK
LIFT ON THE MARGINAL INSTABILITY AND MOISTURE SURGE IN PLACE.

MINIMAL ACTIVITY TONIGHT AFTER MIDNIGHT WITH MAIN WAVE LIFTING TO OUR
NORTHWEST. LOTS OF MID CLOUD AND HOT AIR MASS WILL MAKE FOR
ANOTHER WARM NIGHT. UPPER RIDGE SHIFTS SLIGHTLY EAST ON MONDAY
AND INCREASED MOISTURE CONTINUES TO SPREAD ACROSS UTAH. SCATTERED
CONVECTION WILL DEVELOP BY MIDDAY AND BECOME NUMEROUS BY AFTERNOON...
AFFECTING VALLEYS AND DESERTS AS WELL WITH WEAK SYNOPTIC LIFT
IN MEAN SOUTHWEST FLOW. AIR MASS REMAINS HOT WITH 18-19C OVER
MOST OF UTAH. SOUTHERLY FLOW AND VORT LOBE MONDAY NIGHT COULD
CONTINUE NIGHT-TIME CONVECTION ACROSS WESTERN UTAH WELL INTO
THE NIGHT. ON TUESDAY THE MAIN PRECIPITABLE WATER PLUME OF 0.90
TO 1.1 INCH COVERS THE REGION AND RESULTS IN CAPE OF 500 TO 1500
J/KG. SOUTHWEST FLOW INCREASES SLIGHTLY AND CONVECTION SHOULD BE
WIDESPREAD AND LOCALLY STRONG.

DRIER SOUTHWEST FLOW PROGGED TO PUSH INTO WESTERN UTAH ON
WEDNESDAY...BUT SUFFICIENT MOISTURE LINGERS OVER EASTERN UTAH.
THIS SETS UP A BATTLE FOR THE REST OF THE WEEK WITH MOISTURE
EVENTUALLY PUSHING BACK WESTWARD. MEAN SOUTHWEST FLOW PREVAILS
AND A HOT AIR MASS OF 18-20C WITH THREATEN MORE RECORDS.

&&

.AVIATION...ERRATIC WINDS SHOULD SETTLE INTO DRAINAGE SOUTHEAST
WITH WEAK CONVECTION DRIFTING ACROSS THE AREA. 10 PERCENT CHANCE OF
LIGHTNING NEAR THE TERMINAL AND WIND GUSTS OVER 25 MPH THROUGH 06Z.

&&

.FIRE WEATHER...THUNDERSTORMS IN THE NORTHWEST PART OF UTAH
PRODUCED LIGHTNING FROM THE NEVADA BORDER INTO THE SALT LAKE
VALLEY. THESE STORMS WERE WEAK (REFLECTIVITY) AND WITH HUMIDITIES
NEAR 10 PERCENT THEY ONLY PRODUCED LIGHT RAIN. ANOTHER FIRE START
OCCURRED IN THE GROUSE CREEK REGION. CELLS OVER EASTERN UTAH
WERE WEAKER THAN PAST DAYS BUT STILL WIDELY SCATTERED LIGHTNING IN
THE UINTA AND WASATCH PLATEAU TODAY AND IT PRODUCED 30-40 MPH GUSTS
AND ISOLATED STRONGER OUTFLOWS NEAR THE MATHIS COMPLEX. 0.05 TO 0.10
INCHES HIT A COUPLE GAGES. CONVECTION IN SOUTHWEST AND SOUTH CENTRAL
UTAH WAS STRONGEST AND MOST PERSISTENT WITH WETTING RAINS...BUT
OUTFLOWS PRODUCED SOUTHERLY WIND GUSTS AND LIGHTNING ALONG AND WEST
OF I-15 NEAR CEDAR CITY. WEAK CONVECTION IN WEST CENTRAL UTAH IS
PRODUCING ISOLATED LIGHTNING AS WELL. DEWPOINTS HAVE INCREASED
ACROSS WESTERN UTAH SO HUMIDITY WAS SLIGHTLY HIGHER BUT STILL
LOW...NEAR 10 PERCENT.

COVERAGE OF THUNDERSTORMS WILL INCREASE ON MONDAY WITH STRONGER
STORMS FOR MUCH OF THE AREA...ESPECIALLY WESTERN UTAH. THIS BRINGS
A THREAT FOR SIGNIFICANT LIGHTNING AND GUSTY WINDS WITH AREAS
OF WETTING RAIN. THUNDERSTORMS COULD CONTINUE INTO MONDAY NIGHT
FOR WESTERN UTAH. COVERAGE AND INTENSITY INCREASES AGAIN
ON TUESDAY. DRIER AIR AND SOUTHWEST FLOW FOR WEDNESDAY AND THURSDAY
WILL DECREASE THUNDERSTORMS FOR THE WEST BUT LOWER HUMIDITY
AND INCREASE DIURNAL WIND GUSTS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.